Flood, Roanoke
- When
- February 22, 12:45 PM EST to February 23, 7:15 AM EST
- Where
- Roanoke forecast zone
- Reported by
- UNKNOWN
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Minor to moderate flooding occurred on the Roanoke River from the 22nd through the 26th. 6 feet in Roanoke on the 23rd.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Minor to moderate flooding occurred on the Roanoke River from the 22nd through the 26th. The river crested at 15.6 feet in Roanoke on the 23rd. At Altavista, the river crested at 20.03 feet on the 22nd, fell below flood stage then crested again at 18.6 feet on the 23rd. At Brookneal the river crested at 28.62 feet on the 23rd and at Randolph the river crested at 26.99 feet on the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 11:15 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1115 AM EST SAT FEB 22 2003 IN A WARNING MODE AT THE MOMENT. SMALL STREAMS ALONG AND WEST OF THE BLUE RIDGE HAVE TAKEN ABOUT ALL THE RUNOFF THEY CAN HANDLE WITHOUT GOING OVER THERE BANKS. CONTINUED RAINFALL WILL LIKELY RESULT IN SMALL STREAM FLOODING...THUS HAVE PLACE ALL COUNTIES WEST OF THE BLUE RIDGE UNDER A SMALL STREAM FLOOD WARNING. WATCHES HAVE BEEN EXTENDED TO INCLUDE ALL COUNTIES THAT INTERSECT THE BLUE RIDGE. COUNTING ON TSTMS TO FIRE SOUTHEAST OF THE CWA...THUS SHUTTING DOWN GOOD INFLOW INTO OUR MTN COUNTIES. THIS SHOULD RESULT IN A DEACREASE IN COVERAGE OF HEAVY RAIN OVR OUR AREA. UNTIL THIS HAPPENS...HEAVY RAIN LIKELY TO CONTINUE THE NEXT FEW HOURS...RAIN TOTALS OF 2.00 TO 2.5 INCHES. THIS RAIN COMBINED WITH SNOWMELT WILL NOT ONLY EFFECT SMALL STREAMS...BUT WILL TRANSITION INTO A RIVER FLOOD PROBLEM AS WELL. THE GREENBRIER...JAMES...HOLSTON...CLINCH... ROANOKE...AND DAN RIVERS WILL ALL SEE SIGNIFICANT RISES. FLOOD WARNINGS ARE OUT FOR THE GREENBRIER AND UPPER JAMES. WE MAY HAVE TO ADD OTHER RIVERS TO THIS LIST AS SOON AS GUIDANCE COMES IN FROM THE RIVER FORECAST CENTERS...ASSESSING THAT NOW. SINCE WE ARE DEALING WITH THE FLOOD WARNINGS...NOT A LOT OF TIME TO ASSESS SVR TSTM POTENTIAL...THUS WILL APPEND LATEST INFO FROM SPC. THERE IS A TORNADO WATCH (#19) IN EFFECT JUST SOUTH OF OUR CWA. FROM SPC... POWERFUL UPPER TROUGH CROSSING THE LOWER MS VALLEY EARLY TODAY WILL EJECT NEWD ACROSS THE TN VALLEY...AND THEN PHASE WITH NRN STREAM SHORTWAVE TROUGH MOVING EAST FROM THE CNTRL U.S. DEEPENING 988MB CYCLONE...CURRENTLY OVER WRN TN ...WILL TRACK INTO ERN KY TODAY...AND INTO WRN NY BY EARLY SUNDAY. COLD FRONT EXTENDS SWD THRU WRN AL INTO GULF WITH PRE-FRONTAL SQUALL LINE FROM WRN CAROLINAS TO ERN FL PANHANDLE MOVING RAPIDLY NEWD. WARM FRONT EXTENDS EWD ACROSS NC WILL MOVE INTO SRN VA LATER THIS AFTERNOON. ...FL/GA THE CAROLINAS AND SERN VA... VERY MOIST AND MODESTLY UNSTABLE WARM SECTOR SPREADING NEWD AHEAD OF SQUALL LINE INTO NC AND SERN VA THIS AFTERNOON. WHILE CAPES GENERALLY 1000 J/KG OR LESS AND LAPSE RATES AROUND 6C/K...VERY STRONG DEEP LAYER SHEAR SUPPORTS WIND DAMAGE WITH SQUALL LINE. GIVEN THE STRONG SHEAR PROFILES...ISOLATED TORNADOES ALSO LIKELY WITH BOWING SEGMENTS IN LINE AND ANY DISCRETE STORMS THAT CAN DEVELOP AHEAD OF LINE. ACTIVITY WILL LIKELY MOVE OFFSHORE THIS EVENING WITH DIMINISHING THREAT OF SEVERE. ...TN VALLEY... WHILE SQUALL LINE HAS MOVED EAST OF AL...RESIDUAL AXIS OF STRONGER INSTABILITY REMAINS SITUATED WITHIN RECOVERING WARM SECTOR FROM ERN AL AHEAD OF COLD FRONT NWD INTO MIDDLE TN. A CLUSTER OF STRENGTHENING TSTMS ON THE LEADING EDGE OF DPVA ASSOCIATED WITH PRIMARY VORTICITY MAX WAS MOVING NEWD TOWARD THE INSTABILITY AXIS OVER NRN AL/MIDDLE TN. THIS ACTIVITY WILL LIKELY CONTINUE TO BE FUELED BY VERY STRONG LARGE SCALE FORCING FOR ASCENT AND DESTABILIZATION WITHIN THE DRY SLOT ACROSS MIDDLE TN. GIVEN COLD POOL ALOFT AND STRONG SHEAR EXPECT A FEW OF THESE STORMS COULD PRODUCE HAIL AND HIGH WINDS AS THE CLUSTER MOVES NEWD ACROSS TN AND INTO SRN KY BY AFTERNOON. .RNK... NC...HIGH WIND WARNING TONIGHT AND SUNDAY FOR ZONES NCZ001>006...NCZ018>020. FLOOD WATCH TODAY FOR ZONES NCZ001>003...NCZ018>019. VA...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES VAZ009>020... VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. FLOOD WATCH TODAY FOR ZONES VAZ007...VAZ009>020... VAZ022>024...VAZ032>035. WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONE VAZ007. WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ042>045. WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONES WVZ042>045. 11
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 410 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA. .DAY ONE...SATURDAY. A FLOOD WATCH IS IN EFFECT TODAY FOR SOUTHEASTERN WEST VIRGINIA...THE VIRGINIA MOUNTAIN EMPIRE...THE ALLEGHANY HIGHLANDS...MUCH OF THE NEW RIVER VALLEY...AND THE SOUTHERN SHENANDOAH VALLEY. RUNOFF FROM BOTH RAIN AND SNOWMELT MAY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. A STORM SYSTEM MOVING NORTH FROM THE GULF OF MEXICO WILL CONTINUE TO SPREAD RAIN INTO THE REGION THROUGH TODAY. RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES COMBINED WITH THE SNOW MELT...COULD LEAD TO FLOODING...ESPECIALLY OVER FAR SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. ADDITIONALLY...AS A WARM FRONT APPROACHES THE AREA LATE TODAY...THE POTENTIAL EXISTS FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHSIDE VIRGINIA AND NORTHWESTERN NORTH CAROLINA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... AS A COLD FRONT CROSSES THE REGION TONIGHT WINDS ARE EXPECTED TO BECOME VERY STRONG FROM THE WEST AND NORTHWEST AND CONTINUE THROUGH SUNDAY. WINDS OF 20 TO 45 MPH WITH GUSTS TO 60 MPH AND GREATER CAN BE EXPECTED. WITH THE GROUND LOOSENED FROM MELTING SNOW AND HEAVY RAIN...TREES WILL MORE EASILY BE TOPPLED IN THE STRONG WINDS. WIDESPREAD POWER OUTAGES ARE POSSIBLE LATER TONIGHT AND SUNDAY. FOR MONDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A PERIOD OF LIGHT SNOW IS POSSIBLE WEDNESDAY... WITH RAIN OR SNOW THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY IF THE FLOOD THREAT BECOMES WIDESPREAD. SPN
NCZ001>006-018>020-VAZ032-043-044-058-059-222115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1225 PM EST SAT FEB 22 2003 THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...FOR AREAS MAINLY SOUTH AND EAST OF DANVILLE VIRGINIA. A WARM FRONT OVER THE CENTRAL CAROLINAS WILL BE THE FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON. THE WIND PROFILE THROUGH THE LOWER SEVERAL THOUSAND FEET OF THE ATMOSPHERE COULD SUPPORT DAMAGING WINDS WITH ANY THUNDERSTORMS THAT DO DEVELOP. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR WESTERN VIRGINIA...HOWEVER NETWORKS ACROSS NORTH CAROLINA WILL LIKELY BE BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343283, 5343284, 5343286, 5343287, 5343288, 5343285.